Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Inertial $ h$-cobordisms with finite cyclic fundamental group


Author: Terry C. Lawson
Journal: Proc. Amer. Math. Soc. 44 (1974), 492-496
MSC: Primary 57D80; Secondary 57C10
DOI: https://doi.org/10.1090/S0002-9939-1974-0358820-2
MathSciNet review: 0358820
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $ M$ a PL $ n$-manifold, $ n \geqq 5$, let $ I(M)$ be the subset of torsions $ \sigma \in \operatorname{Wh} ({\pi _1}M)$ such that the $ h$-cobordism $ W$ constructed from $ M$ with torsion $ \sigma $ has its other boundary component PL homeomorphic to $ M$. We present three techniques dealing with the determination of $ I(M)$ and apply them when $ {\pi _1}M = {Z_q}$. We prove: (1) If $ n$ is even, $ {\pi _1}M \simeq {Z_q},q$ odd, then $ I(M) = \operatorname{Wh} ({\pi _1}M)$. (2) If $ n$ is odd, then there exists $ M$ with $ {\pi _1}M \simeq {Z_q}$ such that $ I(M) = \operatorname{Wh} ({\pi _1}M)$.


References [Enhancements On Off] (What's this?)

  • [1] A. Bak and W. Scharlau, Witt groups of orders and finite groups, 1972 (preprint).
  • [2] H. Bass, Algebraic $ K$-theory, Benjamin, New York, 1968. MR 40 #2736. MR 0249491 (40:2736)
  • [3] F. T. Farrell, The obstruction to fibering a manifold over a circle, Bull. Amer. Math. Soc. 73 (1967), 737-740. MR 35 #6151. MR 0215310 (35:6151)
  • [4] V. K. A. M. Gugenheim, Some theorems on piecewise linear embedding, Proc. Nat. Acad. Sci. U.S.A. 38 (1952), 333-337. MR 14, 74. MR 0048817 (14:74a)
  • [5] J. Milnor, Whitehead torsion, Bull. Amer. Math. Soc. 72 (1966), 358-426. MR 33 #4922. MR 0196736 (33:4922)
  • [6] P. Olum, Self-equivalences of pseudo-projective planes. II: Simple equivalences, Topology 10 (1971), 257-260. MR 43 #1185. MR 0275428 (43:1185)
  • [7] C. T. C. Wall, Surgery on compact manifolds, Academic Press, New York, 1971. MR 0431216 (55:4217)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57D80, 57C10

Retrieve articles in all journals with MSC: 57D80, 57C10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1974-0358820-2
Keywords: Inertial $ h$-cobordism, $ s$-cobordism theorem, Whitehead group, Wall group, pseudo-projective plane
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society